Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

September 20, 2021

NWS JSJ issued this special weather statement at Sep 20, 2021, 1:26 PM CDT. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2021, 1:26 PM CDT (18:26 UTC)
Expired
Sep 20, 2021, 2:15 PM CDT
In force
49 min
Issued by
NWS JSJ
Hail
0.25 in
Wind
30

The radar

The San Juan radar (TJUA), 108 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

381 
WWCA82 TJSJ 201826
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
226 PM AST Mon Sep 20 2021
 
PRZ009>011-201915-
Mayaguez and Vicinity PR-Western Interior PR-Southwest PR-
226 PM AST Mon Sep 20 2021

...A strong thunderstorm is affecting portions of Sabana Grande, 
Cabo Rojo, Maricao, Mayaguez, San German and Hormigueros 
Municipalities through 315 PM AST...

At 224 PM AST, Doppler radar was tracking a strong thunderstorm over
Hormigueros, moving west at 10 mph.

HAZARD...Winds in excess of 30 mph and small hail are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1818 6694 1807 6694 1810 6719 1813 6717
      1814 6718 1815 6718 1818 6717 1820 6715
      1821 6715
TIME...MOT...LOC 1824Z 084DEG 14KT 1815 6710 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

JJA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Sep 20, 9:28 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 20, 9:28 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1028 AM AST Mon Sep 20 2021

.UPDATE...The latest 12z TJSJ sounding shows a very moist air mass
currently enveloping the forecast area, with a precipitable water
value of 2.23 inches. As indicated in the previous discussion,
this moist plume currently over the area is associated with
Tropical Storm Peter passing well northeast of the area. This in
combination with an upper-level low north of the area will combine
with daytime heating and local effects to generate heavy shower
and thunderstorm activity this afternoon across most interior,
western, and southern Puerto Rico. Latest high resolution model
guidance is hinting on heavy rainfall accumulations this afternoon
across these areas. Therefore, the potential exists for urban and
small stream flooding as well as mudslides in areas of steep
terrain to materialize in the areas that observe heavy and
persistent rainfall activity. Across the rest of the area,
including the USVI, rainfall activity is expected to be more
limited.

&&

.AVIATION...Mainly VFR conditions expected across all area
terminals. SHRA and TSRA activity across most of interior,
western, and southern PR between 20/16z and 20/23z, resulting VCTS
across TJPS and TJBQ. TEMPO MVFR to IFR conditions are possible.
Elsewhere VCSH are expected. Winds will continue from the E-ENE
of between 8 and 12 kts with sea breeze variations through
20/22z. Locally higher winds are possible, especially near TSRA
activity. Winds will become light and variable overnight.

&&

.MARINE...Tranquil seas of up to 4 feet will continue for the
nearshore waters. However, across the offshore Atlantic waters and
Anegada Passage, deteriorating seas due to a swell from Tropical
Storm Peter are expected. Small craft advisories are in effect for
these waters beginning this afternoon. For beachgoers, there is a
moderate risk of rip currents for today across the northeastern
beaches of Puerto Rico and the northern beaches of Culebra.
Elsewhere, the rip current risk is expected to be low.

&&

.PREV DISCUSSION... /issued 508 AM AST Mon Sep 20 2021/

SYNOPSIS...The envelope of moisture from Tropical Storm Peter has
arrived and will spread showers and thunderstorms across the area
through at least Tuesday night. Although Peter's trajectory is a
good distance northeast of the area during the next 36 hours, some
gusty winds near thunderstorms are likely as indirect effects.
Seas of 7 to 8 feet are also expected to intrude into the
northeast portion of the area. Southeast surface flow will bring
warmer than usual temperatures from Wednesday through the weekend
with continued showers and isolated thunderstorm activity.

SHORT TERM...Today through Wednesday...

Unsettled weather conditions are expected to prevail across the
local islands through at least Tuesday. The main feature of interest
is Tropical Storm Peter, located to the east of the Leeward Islands,
and which is not expected to have a direct impact over Puerto Rico
or the U.S. Virgin Islands. The storm is currently interacting with
an upper level low to the north of Puerto Rico. Total Precipitable
Water from GOES-16 indicates that the islands are already in the
main envelope of moisture associated with the tropical storm, with
an area of showers detaching and moving across the eastern
Caribbean. Current observations, as well as the forecast GFS
soundings, show precipitable water values around 1.9 to just above
2.0 inches. As Peter moves north of the islands, a steering flow
from the northeast will be advecting moisture over the region. As a
result, showers will increase in frequency through the period, first
over the eastern and northern half of Puerto Rico and the U.S.
Virgin Islands, and then this afternoon, aided by local effects,
additional activity is expected to develop over the south and
southwestern areas of Puerto Rico.

By tomorrow, as the center of Tropical Storm Peter passes to the
north of the islands, the steering flow is expected to weaken and
shift from the south. Plenty of tropical moisture and the
aforementioned upper level trough will again trigger convection
across the area, with the main focus expected across the interior
and the northern half of Puerto Rico. However, due to the weaker
winds, the activity could spread across the southern municipalities,
while additional showers and isolated thunderstorms are also
expected to push in from the Caribbean waters and reach the southern
coast of Puerto Rico, Vieques, Culebra, and the U.S. Virgin Islands.
Urban and small stream flooding, as well as water surges along the
rivers is expected with these showers.

Conditions should begin to improve on Wednesday, as the tropical
cyclone and the upper level trough depart from the region. A drier
air mass in the mid-levels is expected to filter in from the east.
The wind flow should continue from the southeast, hence, local
effects should focus afternoon convection over the interior and the
northwestern quadrant of Puerto Rico. Also, high pressure builds at
the mid and upper levels, causing this flow to stretch all the way
into the 500-mb level. Under this pattern, very warm to hot
temperatures are anticipated, with highs reaching the low to mid-
90s, and heat indices surpassing the 100 degree mark.

LONG TERM...Thursday through Monday...

The current forecast from the National Hurricane Center calls for
Tropical Storm Peter to weaken to a tropical depression as it
begins to recurve. This would put it a little over 600 miles north
of the Mona Channel on Thursday afternoon. With the circulation
well north of the area and high pressure at the surface ridging
southwest out of the east central Atlantic, well to our
northeast, surface flow will remain southeast during the week and
shift to the east southeast over the weekend ahead. This gives a
considerable boost to daytime temperatures, especially along the
north coast. Highs in the 90s in the lower elevations and heat
indices in the 100s are expected to continue into early next week.
Precipitable water values are expected to decrease from Wednesday
to Friday, but will return to seasonal values with moisture
advected out of the tropical Atlantic Saturday through the end of
the work week next week. The trough containing a TUTT low over the
Bahama Islands now will remain until Friday. It will eject out of
the area as lower pressure digs south across Florida (the state)
over the weekend and into the western Atlantic early next week.
But until then high pressure is the main influence at mid and
upper levels. Bands of low level moisture will drift through and
the prevailing flow will continue to be mostly less than 12 knots,
and over land mostly less than 8 knots. This will allow daily sea
breezes to develop forcing shower and thunderstorm development
during the late mornings and afternoons each day across interior
and western Puerto Rico with amounts generally less than one inch,
but amounts of 3 inches or more are locally possible in small
areas. Also, with several models concurring, there is at least a
60 percent chance that another tropical cyclone will have
developed by Monday when it will be found in the central tropical
Atlantic. Early indications are that its track will be similar to
that of Tropical Storm Peter when it nears the Caribbean.

AVIATION...Mainly VFR conditions expected for the forecast
period. SHRA and isolated TSRA are expected through the day across
most of the terminals, which could result in TEMPO groups due to
reduced VIS, low ceilings and gusty winds. This activity will
cause mountain obscuration across the interior of PR. The main
wind flow will be from the ENE at 10 to 15 knots with stronger
gusts, especially near the thunderstorms and due to sea breezes.

MARINE...Seas riled by the winds around Tropical Storm Peter will
begin to rise over the northeast corner of the forecast area this
afternoon and have already risen to over 5 feet at buoy 41043 this
morning. Small craft advisories for the easter local outer
Atlantic waters and the northern Anegada passage will go up at 2
PM AST. Seas of up to 8 feet are possible with occasional seas of
up to 10 feet. Seas are expected to subside below 7 feet by
Tuesday night. The risk of rip currents is low on local beaches
except on the northeast coast of Puerto Rico and around Culebra.
The risk of rip currents will rise overnight tonight on the
northern coasts of Puerto Rico and Saint Croix. On Tuesday there
may even be a high risk on the northern coast of central Puerto
Rico.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  78  89  77 /  70  70  60  50
STT  91  79  87  79 /  70  70  80  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory from 2 PM this afternoon to 8 AM AST
     Tuesday for Anegada Passage Southward to 17N.

     Small Craft Advisory from 2 PM this afternoon to 8 PM AST
     Tuesday for Atlantic Waters of Puerto Rico and USVI from 10
     NM to 19.5N.

&&

SHORT TERM...DS
LONG TERM....GL
PUBLIC DESK...LIS
Hazardous weather outlook, Sep 20, 3:44 AM CDT, 9 hours 42 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
431 AM AST lunes 20 de septiembre de 2021

AMZ710>745-PRZ001>013-210845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
431 AM AST lunes 20 de septiembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves de sectores del area en el dia
de hoy.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos asi como acumulacion de agua en carreteras y
areas de poco drenaje.

.Oleaje...Se espera oleaje picado/peligroso de hasta 8 pies a traves
de las aguas mar afuera del Atlantico y Pasaje de Anegada.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del noreste de Puerto Rico y las playas
expuestas hacia el norte de Culebra.

.Calor...Indices de calor maximos entre 100 a 106 grados son
posibles en areas urbanas y costeras del oeste, norte y sur de
Puerto Rico esta tarde.

.Dias dos hasta el siete...martes a domingo

Humedad asociada a la Tormenta Tropical Peter en combinacion con una
vaguada en los niveles altos continuara produciendo aguaceros y
tronadas aisladas el martes resultando en un aumento en el potencial
de inundaciones urbanas y de riachuelos a traves de sectores de las
islas. Condiciones maritimas peligrosas continuaran en algunas areas
hasta por lo menos el martes en la noche. Un riesgo moderado de
corrientes marinas continuara para las playas orientadas hacia el
norte y este para la mayoria de la semana laboral con algunas playas
tornandose en riesgo alto el viernes.
.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-210845-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
431 AM AST lunes 20 de septiembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche.

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves de las islas locales en el dia de
hoy.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos asi como acumulacion de agua en carreteras y
areas de poco drenaje.

.Oleaje...Se espera oleaje picado/peligroso de hasta 8 pies a traves
del Pasaje de Anegada.

.Calor...Indices de calor maximos entre 100 a 106 grados son
posibles en areas urbanas y costeras esta tarde.

.Dias dos hasta el siete...martes a domingo

Humedad asociada a la Tormenta Tropical Peter en combinacion con una
vaguada en los niveles altos continuara produciendo aguaceros y
tronadas aisladas el martes resultando en un aumento en el potencial
de inundaciones urbanas y de riachuelos a traves de sectores de las
islas. Condiciones maritimas peligrosas continuaran en algunas areas
hasta por lo menos el martes en la noche. Un riesgo moderado de
corrientes marinas sera posible comenzando tarde esta noche y
continuara hasta la mayoria de la semana laboral.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

In the hours before

Special weather statement, Sep 20, 1:26 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
226 PM AST Mon Sep 20 2021

PRZ009>011-201915-
Mayaguez and Vicinity PR-Western Interior PR-Southwest PR-
226 PM AST Mon Sep 20 2021

...A strong thunderstorm is affecting portions of Sabana Grande,
Cabo Rojo, Maricao, Mayaguez, San German and Hormigueros
Municipalities through 315 PM AST...

At 224 PM AST, Doppler radar was tracking a strong thunderstorm over
Hormigueros, moving west at 10 mph.

HAZARD...Winds in excess of 30 mph and small hail are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1818 6694 1807 6694 1810 6719 1813 6717
      1814 6718 1815 6718 1818 6717 1820 6715
      1821 6715
TIME...MOT...LOC 1824Z 084DEG 14KT 1815 6710

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JJA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 12:11 AM CDTAreal Flood AdvisoryJSJ81 min
Sep 20, 12:43 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 20, 2:32 PM CDTAreal Flood AdvisoryJSJ88 min

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.